There are health risks for children who are given codeine for coughs or pain.
Dr. Randall Flick, director of Mayo Clinic Children's Center, says, "The FDA convened an advisory panel to consider the use of codeine specifically for suppression of cough and found little evidence of benefit." The American Academy of Pediatrics agrees in a clinical report published in the September 2016 issue of Pediatrics.
Dr. Flick, who was a member of the FDA panel, adds, "The report went significantly farther and recommended that labeling of codeine use be eliminated for all indications and that codeine be removed from the list of medications for over-the-counter use. Over the past few years, several deaths have been associated with the use of codeine in children, typically, but not always, after tonsillectomy. In order to provide pain relief, codeine must be converted by the body into morphine," Dr. Flick continues,
"Depending on genetics, some people convert none of the codeine dose to morphine, while others convert a large amount very rapidly. As a consequence, some children receive no benefit and continue to have unrelieved pain. Perhaps more importantly, those that convert a large amount of codeine to morphine, called ultra-rapid metabolizers, are placed at risk for overdose, despite having received the recommended dose."
According to Dr. Flick, alternative pain medications include other opioids that do not share the same genetically based problems as codeine and non-opioid pain medicines such as ibuprofen, acetaminophen or other similar medicines. "The issue of codeine use in children must also be part of any conversation regarding the use of opioids ... because, despite warnings, it remains among the most prescribed opioids for children."
Dr. Flick concludes with this reminder: "Parents should avoid using over-the-counter, codeine-containing products such as cough medicines. They should discuss alternatives with their doctor when prescribed codeine for pain or cough."